Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 18, NWS Goodland, KS

April 22, 20118 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 22, 2011, 8:22 AM CDT for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Apr 22, 2011, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2011, 8:22 AM CDT (13:22 UTC)
In effect from
Apr 22, 2011, 1:00 PM CDT
Expired
Apr 22, 2011, 9:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WWUS83 KGLD 221322
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
722 AM MDT FRI APR 22 2011

...RED FLAG CONDITIONS EXPECTED TODAY...

.WINDS WILL INCREASE QUICKLY THIS MORNING...WITH RELATIVE HUMIDITY
FALLING BELOW 20 PERCENT. DESPITE RECENT PRECIPITATION...ANY FIRE
WHICH BEGINS WILL HAVE THE POTENTIAL TO GROW RAPIDLY.

COZ252-253-KSZ001-013-NEZ079-230200-
/O.NEW.KGLD.FW.W.0018.110422T1800Z-110423T0200Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-DUNDY-
722 AM MDT FRI APR 22 2011 /822 AM CDT FRI APR 22 2011/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 001...013...079...252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
8 PM MDT /9 PM CDT/ THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 013 SHERMAN. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY. 

* WIND...20 TO 30 MPH...WITH GUSTS TO 45 MPH

* HUMIDITY...RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT
  BY LATE MORNING...AND REMAIN THERE THROUGH THE AFTERNOON HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
2 follow-up statements
617 
WWUS83 KGLD 222111
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT FRI APR 22 2011

...RED FLAG CONDITIONS EXPECTED TODAY...

KSZ002>004-014>016-NEZ080-081-230200-
/O.EXA.KGLD.FW.W.0018.000000T0000Z-110423T0200Z/
RAWLINS-DECATUR-NORTON-THOMAS-SHERIDAN-GRAHAM-HITCHCOCK-
RED WILLOW-
411 PM CDT FRI APR 22 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 002...003...
004...014...015...016...080 AND 081...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 002 RAWLINS... 
  FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...
  FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM. IN NEBRASKA...FIRE 
  WEATHER ZONE 080 HITCHCOCK...FIRE WEATHER ZONE 081 RED WILLOW. 

* WIND...20 TO 30 MPH...WITH GUSTS TO 45 MPH

* HUMIDITY...RELATIVE HUMIDITY VALUES BETWEEN 10 AND 20 PERCENT
  ARE EXPECTED THROUGH THE EARLY EVENING HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

COZ252-253-KSZ001-013-NEZ079-230200-
/O.CON.KGLD.FW.W.0018.000000T0000Z-110423T0200Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-DUNDY-
311 PM MDT FRI APR 22 2011 /411 PM CDT FRI APR 22 2011/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 001...013...079...252 AND 253...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 013 SHERMAN. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY. 

* WIND...20 TO 30 MPH...WITH GUSTS TO 45 MPH

* HUMIDITY...RELATIVE HUMIDITY VALUES BETWEEN 10 AND 20 PERCENT
  ARE EXPECTED THROUGH THE EARLY EVENING HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
482 
WWUS83 KGLD 230156
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI APR 22 2011

COZ252-253-KSZ001>004-013>016-NEZ079>081-230300-
/O.EXP.KGLD.FW.W.0018.000000T0000Z-110423T0200Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
756 PM MDT FRI APR 22 2011 /856 PM CDT FRI APR 22 2011/

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...004...013...014...015...016...079...080...081...
252 AND 253...

WINDS WILL CONTINUE TO DECREASE ACROSS THE AREA OVER THE NEXT HOUR AND
RH VALUES WILL CONTINUE TO IMPROVE THROUGH THE NIGHT. THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 22, 6:31 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 22, 6:31 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 AM MDT FRI APR 22 2011

.DISCUSSION...
230 AM MDT FRI APR 22 2011

A SERIES OF WEATHER DISTURBANCES AND ASSOCIATED COLD FRONTS WILL
MOVE ACROSS THE AREA SATURDAY AND AGAIN SATURDAY BRINGING
INCREASING CHANCES OF RAIN AND BELOW NORMAL TEMPERATURES. FOR
TODAY SHOULD SEE LOTS OF SUN TIL LATE AFTERNOON WHEN CLOUDS WILL
INCREASE AS A DISTURBANCE MOVES INTO THE AREA. HIGH TEMPERATURES
IN THE LOW 60S NORTH TO LOW 70S EAST AND SOUTH. NORTHWEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP BY AFTERNOON AND BE
STRONGEST GENERALLY ALONG AND NORTH OF THE INTERSTATE.

PRECIPITATION CHANCES WILL INCREASE A BIT LATE SATURDAY NIGHT AND
SUNDAY WITH THE BEST CHANCE SUNDAY NIGHT AND MONDAY AS AN UPPER
TROUGH APPROACHES THEN MOVES THROUGH.

TUESDAY-THURSDAY...NO CHANGES MADE.

007
&&

.AVIATION...
530 AM MDT FRI APR 22 2011

FOR THE 12Z TAFS...LOW STRATUS CURRENTLY IN THE AREA WILL PUSH OFF TO
THE EAST OF BOTH SITES BY THE BEGINNING OF THE TAF IF NOT SHORTLY AFTER.
REDUCED VSBYS IS POSSIBLE FOR AN HOUR OR TWO BEFORE VFR CONDITIONS PREVAIL
THROUGH THE REMAINDER OF THE VALID PERIOD. STRONG AND GUSTY NORTH/NORTHWEST
OF 25G35KTS WILL BE THE MAIN AVIATION CONCERN TODAY. WIND SPEEDS WILL
SUBSIDE BY SUNSET WITH AN INCREASE IN MID-LEVEL CLOUDS DURING THE EVENING
AND OVERNIGHT HOURS.

050
&&

.FIRE WEATHER...
230 AM MDT FRI APR 22 2011

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AS NORTHWEST WINDS INCREASE INTO THE 20 TO 30 MPH RANGE
WITH HIGHER GUSTS AND RELATIVE HUMIDITY DROPS BELOW 20 PERCENT.
THE BEST CHANCE FOR THE STRONGER WINDS AND LOWER HUMIDITY WILL BE
GENERALLY ALONG AND NORTH OF THE INTERSTATE. THESE AREAS HOWEVER
HAVE HAD MORE PRECIPITATION OVER THE PAST 7 DAYS THEN AREAS TO THE
SOUTH MAKING IT DIFFICULT TO SUPPORT ANY FIRE WEATHER HIGHLITES AT
PRESENT TIME.

007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MDT FRI APR 22 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MDT FRI APR 22 2011 /500 AM CDT FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF AFTERNOON NORTHWEST WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS AND RELATIVE HUMIDITY DROPPING BELOW 20 PERCENT MAY
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. WITH RECENT RAINFALL AND
SNOWFALL OVER THE PAST WEEK CRITICAL FIRE WEATHER CONDITIONS ARE
CURRENTLY NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 22, 3:00 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT FRI APR 22 2011

NEZ081-220830-
RED WILLOW-
300 AM CDT FRI APR 22 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CULBERTSON...OR NEAR
CULBERTSON...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4016 10075 4019 10077 4035 10075 4035 10029
TIME...MOT...LOC 0801Z 239DEG 39KT 4029 10070

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:00 AM CDTSpecial Weather StatementGLDRed Willow30 min
Apr 21, 11:59 PM CDTSpecial Weather StatementGLDPhillips31 min

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.